Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 1998, 12:09 PM CDT for Jackson County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 12:09 PM CDT (17:09 UTC)
- Expired
- Apr 8, 1998, 1:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Jackson County, TN
The radar
The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 12:20 PM CDT | Hail 0.75 | Gainesboro, TN | Dime size hail reported by local law enforcement. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 11:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
080 WUUS1 KBNA 081710 RRA SVRBNA TNC087-081800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1209 PM CDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...SOUTHERN JACKSON COUNTY AT 1207 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GAINESBORO MOVING NORTHEAST AT 35 MILES AN HOUR. THIS STORM LIKELY CONTAINS DAMAGING WINDS TO AT LEAST 60 MILES AN HOUR AND LARGE HAIL UP TO AN INCH IN DIAMETER. TOWNS IN THE PATH OF THIS STORM INCLUDE GAINESBORO AND CENTER GROVE. SEEK SHELTER INSIDE A STRONG BUILDING UNTIL THIS STORM PASSES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STEIGERWALDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:45 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 8, 8:45 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 845 AM CDT WED APR 8 1998 MID TN LOOKS TO GET POUNDED THIS AFTN. ONLY CHANGE TO PD 1 ZNS FOR MID TN WUD BE MENTION OF POSSIBILITY OF SVR WX TH`IS AFTN. NO OTHER CHANGES RECOMMENDED. 08
In the hours before
Special weather statement, Apr 8, 6:50 AM CDT, 5 hours 19 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-081725- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 650 AM CDT WED APR 8 1998 ....SEVERE THUNDERSTORMS POSSIBLE ACROSS MIDDLE TENNESSEE THIS AFTERNOON AND EVENING... A WARM...HUMID AND UNSTABLE AIRMASS WILL SETTLE ACROSS THE MID STATE ONCE AGAIN TODAY. THE COMBINATION OF A COLD FRONT APPROACHING FROM THE WEST...A POTENT UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION....AND FAVORABLE JET STREAM WINDS WILL SET THE STAGE FOR SCATTERED SEVERE THUNDERSTORMS ACROSS MIDDLE TENNESSEE THIS AFTERNOON AND EVENING. DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. HOWEVER...THE INGREDIENTS WILL BE IN PLACE FOR ISOLATED TORNADOES AS WELL. SKYWARN SPOTTERS AND HAM RADIO OPERATORS SHOULD PREPARE FOR POSSIBLE ACTIVATION LATER TODAY. REMEMBER...THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION AND YOU SHOULD KNOW WHAT TO DO WHEN SEVERE WEATHEJR THREATENS. STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION. CBD
Local storm report, Apr 8, 8:33 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 AM CST WED APR 8 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM DONELSON TN A FEW TREES AND POWERLINES
04/08/98 DAVIDSON DOWN. REPORTED BY LOCAL LAW
ENFORCEMENT.
0335 AM MOUNT JULIET TN LIGHT POLE DOWN. REPORTED BY
04/08/98 WILSON LOCAL LAW ENFORCEMENT.
0341 AM EASTERN WILSON TN TREE DOWN. REPORTED BY LOCAL
04/08/98 WILSON LAW ENFORCEMENT.
0412 AM 2W LAWRENCEBURG TNB .75 INCH HAIL. REPORTED BY
04/08/98 LAWRENCE LOCAL LAW ENFORCEMENT.Local storm report, Apr 8, 8:34 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 AM CST WED APR 8 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM \ ETHRIDGE TN TWO TREES DOWN. REPORTED BY
04/08/98 LAWRENCE LOCAL LAW ENFORCEMENT.
TROUTMANLocal storm report, Apr 8, 9:33 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 AM CST WED APR 8 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM DONELSON TN A FEW TREES AND POWERLINES
04/08/98 DAVIDSON DOWN. REPORTED BY LOCAL LAW
ENFORCEMENT.
0335 AM MOUNT JULIET TN LIGHT POLE DOWN. REPORTED BY
04/08/98 WILSON LOCAL LAW ENFORCEMENT.
0341 AM EASTERN WILSON TN TREE DOWN. REPORTED BY LOCAL
04/08/98 WILSON LAW ENFORCEMENT.
0412 AM 2W LAWRENCEBURG TN .75 INCH HAIL. REPORTED BY
04/08/98 LAWRENCE LOCAL LAW ENFORCEMENT.Local storm report, Apr 8, 12:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT WED APR 8 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 15W IRON CITY TN .75 INCH HAIL. REPORTED BY
04/08/98 WAYNE LOCAL LAW ENFORCEMENT.
TROUTMANLocal storm report, Apr 8, 12:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT WED APR 8 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 15W IRON CITY TN .75 INCH HAIL. REPORTED BY
04/08/98 WAYNE LOCAL LAW ENFORCEMENT.
TROUTMANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 2:52 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 38 min |
| Apr 8, 3:25 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 35 min |
| Apr 8, 3:41 AM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 49 min |
| Apr 8, 3:52 AM CDT | Severe Thunderstorm Warning | OHX | Jackson | 53 min |
| Apr 8, 4:07 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 38 min |
| Apr 8, 4:12 AM CDT | Severe Thunderstorm Warning | OHX | Overton | 33 min |
| Apr 8, 4:30 AM CDT | Severe Thunderstorm Warning | OHX | White | 45 min |
| Apr 8, 10:19 AM CDT | Severe Thunderstorm Warning | OHX | Decatur | 46 min |
| Apr 8, 11:01 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 29 min |
| Apr 8, 11:26 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 49 min |
| Apr 8, 11:31 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 34 min |
| Apr 8, 11:42 AM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 48 min |
| Apr 8, 11:42 AM CDT | Severe Thunderstorm Warning | OHX | Hickman | 33 min |
| Apr 8, 11:46 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 29 min |
| Apr 8, 11:51 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 39 min |
| Apr 8, 12:03 PM CDT | Severe Thunderstorm Warning | OHX | Lewis | 27 min |
| Apr 8, 12:17 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 28 min |
| Apr 8, 12:25 PM CDT | Tornado Warning | OHX | Giles, Lawrence | 50 min |
| Apr 8, 12:39 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 36 min |
| Apr 8, 12:46 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Wilson | 44 min |
| Apr 8, 1:00 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 45 min |
| Apr 8, 1:42 PM CDT | Severe Thunderstorm Warning | OHX | Franklin, Moore | 48 min |
| Apr 8, 1:51 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Warren | 39 min |
| Apr 8, 1:59 PM CDT | Severe Thunderstorm Warning | OHX | Sequatchie, Van Buren | 31 min |
| Apr 8, 2:08 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 52 min |
| Apr 8, 2:17 PM CDT | Tornado Warning | OHX | Bledsoe, Van Buren | 43 min |
| Apr 8, 5:26 PM CDT | Severe Thunderstorm Warning | OHX | Decatur, Perry, Wayne | 64 min |
| Apr 8, 5:45 PM CDT | Tornado Warning | OHX | Wayne | 50 min |
| Apr 8, 6:00 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 45 min |
| Apr 8, 6:21 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 69 min |
| Apr 8, 6:29 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 61 min |
| Apr 8, 6:41 PM CDT | Tornado Warning | OHX | Lawrence | 34 min |
| Apr 8, 6:45 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 45 min |
| Apr 8, 6:56 PM CDT | Severe Thunderstorm Warning | OHX | Marshall | 64 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.